Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 3, NWS Billings, MT

July 2, 2019Carter County, Montana

NWS Billings, MT issued this tornado warning at Jul 2, 2019, 4:03 PM MDT for Carter County, Montana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2019, 4:03 PM MDT (22:03 UTC)
Expired
Jul 2, 2019, 4:30 PM MDT
In force
27 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Carter County, MT

The radar

The Rapid City radar (KUDX), 199 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:12 PM MDTTSTM WND GST 6521 Wnw Alzada, MT
Jul 2, 4:12 PM MDTHAIL 0.2521 Wnw Alzada, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:33 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS55 KBYZ 022203
TORBYZ
MTC011-022230-
/O.NEW.KBYZ.TO.W.0003.190702T2203Z-190702T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Billings MT
403 PM MDT Tue Jul 2 2019

The National Weather Service in Billings has issued a

* Tornado Warning for...
  Southwestern Carter County in southeastern Montana...

* Until 430 PM MDT.
    
* At 403 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles north of Lightning Flat, or 28 miles southeast
  of Broadus, moving northeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Carter County, including the following locations...
  Hammond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4506 10504 4524 10504 4534 10472 4502 10464
TIME...MOT...LOC 2203Z 246DEG 17KT 4516 10498 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Vertz
2 follow-up statements
752 
WWUS55 KBYZ 022214
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
414 PM MDT Tue Jul 2 2019

MTC011-022230-
/O.CON.KBYZ.TO.W.0003.000000T0000Z-190702T2230Z/
Carter MT-
414 PM MDT Tue Jul 2 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHWESTERN CARTER COUNTY...
    
At 414 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles northeast of Lightning Flat, or 33 miles
southeast of Broadus, moving east at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hammond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4505 10489 4527 10496 4534 10472 4502 10464
TIME...MOT...LOC 2214Z 262DEG 25KT 4516 10485 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Vertz
871 
WWUS55 KBYZ 022222
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
422 PM MDT Tue Jul 2 2019

MTC011-022231-
/O.EXP.KBYZ.TO.W.0003.000000T0000Z-190702T2230Z/
Carter MT-
422 PM MDT Tue Jul 2 2019

...THE TORNADO WARNING FOR SOUTHWESTERN CARTER COUNTY WILL EXPIRE AT
430 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Montana.

LAT...LON 4505 10489 4527 10496 4534 10472 4502 10464
TIME...MOT...LOC 2221Z 246DEG 17KT 4517 10482 

$$

Vertz

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:07 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 2, 3:07 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Billings MT
307 PM MDT Tue Jul 2 2019

.SHORT TERM...valid for Wed and Thu...

Cold front is holding fairly stationary from south of Baker to
Sheridan and banked up against the Beartooth mountains this
afternoon. An moist and unstable airmass with high levels of
shear exists over southeast Montana where a severe thunderstorm
watch has been issued. A cluster of severe thunderstorms is
currently working through this area with radar estimating hail up
to golf ball size at times. Low level helicity values suggest the
potential for isolated tornadoes across this area as well, mainly
over Powder River and Carter counties, over the next few hours.
Further west convective cloud cover from earlier activity that
came off the Beartooth mountains has kept a cap on the
convection. Jet dynamics have brought some light rain into
Billings and Hardin so far. Models continue to suggest storms
developing over western mountains where cloud cover has been
limited, moving into central areas early this evening with the
potential for marginal severe hail and wind gusts. Will keep
mention of severe going for central zones for a few more hours
and see how convection develops.

Expect showers and storms to linger through the night as jet
dynamics and deepening cold airmass create lift. Any strong storms
should diminish late evening over SE Montana.

Wednesday looks unseasonably cool with scattered to numerous
showers through the day, and a few thunderstorms in the afternoon
and evening hours. The threat of strong storms looks minimal,
though with the cooler air in the area can't rule out an isolated
marginal hail producing storm. Temperatures will be in the 60s and
lower 70s for highs.

The Fourth of July looks more like the end of May with
temperatures in the lower 70s and good chances for precipitation
through the day, and especially during the evening fireworks
period. Those with outdoor plans should be prepared for rain.
A few thunderstorms could be strong over SE Montana Thursday
afternoon.

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

No changes to the extended forecast this afternoon. Cool and
unsettled pattern continues with chances for showers and
thunderstorms each day. Temperature anomalies point toward below
normal temperatures through the weekend and into next week.
Chambers

&&

.AVIATION...

Numerous showers and scattered thunderstorms will continue through
this evening, becoming less numerous overnight tonight. Some
storms may produce large hail and wind gusts over 50kts through
the evening, especially east of Billings. Locally heavy rain will
produce MVFR to IFR visibility near precipitation areas. Areas of
fog will be possible from late tonight into Wednesday morning,
producing local LIFR conditions. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 057/072 056/073 054/075 054/081 057/085 058/081 057/078
    57/T    46/T    64/T    22/T    22/T    24/T    34/T
LVM 052/071 050/072 048/074 049/080 052/082 053/077 051/077
    77/T    57/T    54/T    23/T    23/T    35/T    43/T
HDN 056/072 055/072 053/074 054/081 057/084 058/081 056/078
    55/T    56/T    74/T    22/T    12/T    24/T    43/T
MLS 056/073 054/072 055/073 053/078 057/083 058/080 056/078
    65/T    56/T    75/T    32/T    22/T    23/T    33/T
4BQ 057/074 056/072 055/073 054/077 057/082 058/080 057/078
    75/T    67/T    74/T    33/T    22/T    13/T    33/T
BHK 055/072 053/072 054/072 053/075 054/080 057/079 055/076
    74/T    66/T    76/T    43/T    22/T    23/T    33/T
SHR 054/075 054/073 051/074 051/080 053/085 055/082 054/078
    67/T    78/T    74/T    34/T    23/T    24/T    55/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 477 in effect until 9 PM MDT this
      evening FOR ZONES 31>33-36>38-57-58.
WY...Severe Thunderstorm Watch 477 in effect until 9 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Jul 2, 3:37 AM MDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
337 AM MDT Tue Jul 2 2019

MTZ028>042-056>058-063>068-WYZ098-099-030945-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
337 AM MDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Risk of strong to severe thunderstorms.

* WHERE...Southern Montana and north central Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Thunderstorms will have the potential to
  produce large hail, damaging wind gusts and heavy rainfall.

* ADDITIONAL HAZARD CONCERNS...The weather pattern will remain
  favorable for strong to severe thunderstorms over portions of the
  area each afternoon and evening through the work week.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 2, 2:17 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Billings MT
217 PM MDT Tue Jul 2 2019

MTZ036-022045-
Powder River MT-
217 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Broadus, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sonnette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Montana.

LAT...LON 4524 10594 4548 10584 4546 10542 4518 10564
TIME...MOT...LOC 2016Z 287DEG 13KT 4533 10582

Vertz
Special weather statement, Jul 2, 2:25 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Billings MT
225 PM MDT Tue Jul 2 2019

MTZ040-065-022115-
Northern Park MT-Livingston Area MT-
225 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Clyde Park, or 13 miles northeast of Bozeman,
moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Clyde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4601 11079 4611 11073 4580 11030 4561 11075
      4562 11077 4563 11076 4564 11079
TIME...MOT...LOC 2025Z 210DEG 20KT 4577 11080

Setzenfand
Special weather statement, Jul 2, 3:05 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Billings MT
305 PM MDT Tue Jul 2 2019

MTZ064-065-067-022145-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
305 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Bozeman, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Livingston and Pine Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4535 11098 4536 11092 4552 11092 4553 11086
      4558 11086 4559 11080 4563 11080 4577 11038
      4544 11023 4535 11094 4534 11097 4534 11104
      4535 11104
TIME...MOT...LOC 2104Z 252DEG 36KT 4545 11104

Setzenfand
Local storm report, Jul 2, 3:43 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BIDDLE                  45.10N 105.34W
07/02/2019  M0.25 INCH       POWDER RIVER       MT   CO-OP OBSERVER

&&

VS
Special weather statement, Jul 2, 3:43 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Billings MT
343 PM MDT Tue Jul 2 2019

MTZ041-064>067-022230-
Beartooth Foothills MT-Paradise Valley MT-
Absaroka/Beartooth Mountains MT-Livingston Area MT-
Northern Sweet Grass MT-
343 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Livingston, Big Timber, Pine Creek, Springdale and Mc Leod.

LAT...LON 4578 11037 4578 11029 4582 11024 4593 10995
      4557 10976 4546 11060 4565 11074
TIME...MOT...LOC 2143Z 243DEG 31KT 4562 11051

Setzenfand
Local storm report, Jul 2, 3:58 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
358 PM MDT TUE JUL 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     BIDDLE                  45.01N 105.38W
07/02/2019  M78.00 MPH       POWDER RIVER       MT   DEPT OF HIGHWAYS

&&

TRC

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:11 PM MDTSevere Thunderstorm WarningBYZRosebud, Treasure17 min
Jul 1, 6:15 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Yellowstone45 min
Jul 1, 6:19 PM MDTSpecial Weather StatementBYZYellowstone26 min
Jul 1, 6:41 PM MDTSpecial Weather StatementBYZTreasure49 min
Jul 1, 6:43 PM MDTSpecial Weather StatementBYZBig Horn47 min
Jul 1, 7:01 PM MDTSevere Thunderstorm WarningBYZRosebud, Treasure44 min
Jul 1, 7:29 PM MDTSpecial Weather StatementBYZBig Horn61 min
Jul 1, 7:43 PM MDTSevere Thunderstorm WarningBYZRosebud46 min
Jul 2, 1:32 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud43 min
Jul 2, 2:14 PM MDTSevere Thunderstorm WarningBYZPowder River31 min
Jul 2, 2:17 PM MDTSpecial Weather StatementBYZPowder River28 min
Jul 2, 2:25 PM MDTSpecial Weather StatementBYZPark50 min
Jul 2, 2:43 PM MDTSevere Thunderstorm WarningBYZPowder River62 min
Jul 2, 3:05 PM MDTSpecial Weather StatementBYZPark40 min
Jul 2, 3:43 PM MDTSpecial Weather StatementBYZSweet Grass47 min
Jul 2, 3:44 PM MDTSevere Thunderstorm WarningBYZCarter, Powder River61 min
Jul 2, 4:17 PM MDTSpecial Weather StatementBYZSweet Grass13 min
Jul 2, 4:20 PM MDTSevere Thunderstorm WarningBYZFallon40 min
Jul 2, 4:23 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater, Sweet Grass57 min
Jul 2, 4:44 PM MDTSevere Thunderstorm WarningBYZCarter61 min
Jul 2, 5:09 PM MDTSpecial Weather StatementBYZStillwater21 min
Jul 2, 5:50 PM MDTSpecial Weather StatementBYZCarbon25 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.